Medical Specialty >> Cardiology

Doctors Lounge - Cardiology Answers

Back to Cardiology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/20/2017.

Forum Name: Arrhythmias

Question: PVCs and Cipro


 bthorp - Tue Jan 27, 2009 11:22 pm

I have been prescribed Cipro for an infection and noticed that one possible side effect is that is may cause PVCs. Should someone that already has PVCs take Cipro?

Thanks!
 John Kenyon, CNA - Tue Feb 03, 2009 2:09 am

User avatar Hello -

First, there's no reason anyone who is not known to be allergic to Cipro should not take it, including people who already have PVCs (and we all do at some time or another, some more than others). It's also important to learn how to decode the drug information sheets that come with medications. In the case of Cipro, what you've seen is "Additional medically important events that occurred in less than 1% of ciprofloxacin patients are listed below," followed by a bunch of random medical events unrelated, by any known mechanism, to the drug itself. It is requisite that any untoward event reported by a patient in a drug study group be listed in this way, even though there may be no earthly explanation for why it might be connected to the drug. This paragraph usually follows one that has already described the known potential adverse side effects. Most people assume this means the things listed in the second paragraph are "associated" with use of the drug in question, but that's not the case. These things were merely mentioned by the patients in a given study or studies as having happened (they are required to do this, and it must be included in the literature).

So no, no problem with using Cipro unless you know you are specifically allergic to ciprofloxacin. Hope this answers your question. Good luck to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us